RA is associated with an increase in cardiovascular (CV) events, such as myocardial infarction (MI) and sudden cardiac death. Inflammatory cytokines, such as TNF-α, are implicated in atherothrombosis and the RA disease state, potentially explaining the increased risk of CV events in RA. The use of TNF inhibitors was associated with a reduced risk of cardiovascular events in RA patients in one study, although it is not clear whether these effects are due to unique features of TNF inhibitors or are a consequence of non-specific suppression of inflammation.
The potential for hepatotoxicity is a well-recognized feature of therapy with a number of DMARDs in rheumatoid arthritis (RA), with methotrexate (MTX) being the most common utilized. Concomitant use of other hepatotoxic agents has the potential to compound the risk of significant liver damage. Among these, isoniazid (INH) is increasingly used in RA patients receiving MTX with evidence of latent tuberculosis infection (LTBI) or prior active tuberculosis for whom TNF inhibitor therapy is planned.
Patients with early inflammatory arthritis not meeting classification criteria for rheumatoid arthritis (RA) may have treatment delayed until typical phenotypic features accumulate. Due to the concern for toxicities of DMARDs, patients are often treated with NSAIDs and simple analgesics during this period. However, delay in DMARD treatment in early RA has been shown to result in poorer outcomes, such as irreversible radiographic damage.
In addition to its role in calcium hemostasis and bone metabolism, vitamin D also appears to be an important regulator of immune function. However, its role in modulating RA disease activity has not been studied.
Older person with rheumatoid arthritis (RA) make up an increasing proportion of those treated with biologic disease modifying anti-rheumatic agents (DMARDs). The safety of these agents may differ for this subgroup of older RA patients, yet effects have generally not been selectively studied in this population.
A strong association between chondrocalcinosis, resulting from calcium pyrophosphate dihydrate (CPPD) deposition, and knee osteoarthritis (OA) is firmly established. However, despite the association, a causative pathogenic role for CPPD crystals on the progression of articular degeneration in the knee has not been definitively demonstrated.